Health

RCMP warn fentanyl is in the NWT after two overdoses


RCMP warned fentanyl is circulating in the Northwest Territories following two fentanyl overdoses in the territory within the last month.

The first overdose happened on May 28 in Yellowknife, police said in a news release issued on Wednesday. The second took place on June 16 in the Sahtu region.

Both men who overdosed survived, RCMP said.

Advertisement.

In Yellowknife, emergency medical services revived an unconscious man who later admitted he knew he had taken fentanyl.

In the Sahtu – the precise location has not been shared – a man was found unconscious in a residence and given Naloxone, a medication that temporarily stops the effects of opioid drugs. He was brought to the local health centre and given more doses of Naloxone. There, he regained consciousness.  

“After a series of enforcement actions targeting the illicit fentanyl trade between 2014 and 2016, the NT RCMP have not seized any fentanyl since November 2016,” said Staff Sergeant Dean Riou in Wednesday’s news release.

“Through investigation and anecdotal evidence, we believe its presence since then in the Northwest Territories was significantly diminished.

Advertisement.

“To see a resurgence of the drug, with near-fatal consequences, is extremely disappointing.”

RCMP described signs of fentanyl overdose as slow, irregular, and shallow breathing, clammy skin, pinpoint pupils, and loss of consciousness.

“If you suspect someone is having an overdose, call 911 immediately,” police said.

Opioid users and people who are in contact with opioid users can also get Naloxone kits for free at any pharmacy or health centre in the NWT.

Advertisement.